Home Health & Wellbeing
If you need urgent support, call 999 or go to your nearest A&E. To contact our Crisis Messenger (open 24/7) text THEMIX to 85258.
Read the community guidelines before posting ✨
Options

Antidepressants? worth it?

Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
Hello all.
I'm Owen, I'm 21 and i'v got some issues.
I'v recently been diagnosed with sever depression, I'v been feeling incredibly depressed since January.

My doctor has advised me to use Mirtazapine (an Antidepressant), saying it will have little effect on my libido, seeing a a large part of my depression is having problems with having sex and thus the end of a relationship that meant a lot to me (with family problems thrown in there, but i'm not going there!).

I have some information on Mirtazapine, however I know what is making me depressed, so i'm trying to go to counselling and stay away from taking antidepressants with the hope i'll defeat my depression that way.

However, when I am feeling depressed, I pray that I had accepted taking them because I feel so terrible. :crying:
I'v seen a friend of mine have a change in her antidepressants, it didn't look like it was doing her any favors, in fact I believe they made her worse.

I'm in a right pickle, I need advice, because I don't want antidepressants making me go psycho :crazyeyes , however there are times when I feel so bad (now more recently suicidal thoughts) that I wish I had taken my doctors advice and started using them.

Any info is welcome.
Thanks for reading.

Comments

  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Whether you decide to take the ADs has to be a personal choice for you and for you alone. They tend to be quite controversial and basically people get split into two camps- you either think they work or you think that they don't.

    I've been on and off Prozac for years and it works for me. It doesn't make me happy, far from it, but it turns down the volume on the angry and depressed feelings that I have. The Prozac doesn't fix me, but it makes the sadness more bearable, and that's important if you do go into counselling or therapy. The things you talk about in counselling or therapy can be very very painful and, for me, the ADs helped me cope with the painful feelings in therapy whilst I went through it. As I got further into therapy I didn't need them because I was coping better, but they kept me alive long enough to get into the therapy properly.

    That's my experience though. Other people find them horrendous, and find that they don't work at all. Side effects can be problematic- the first few weeks of taking Prozac leaves me with cotton wool for brains and a serious inability to achieve orgasm- but my libido isn't affected and I'm still able to function on them. I don't know about the AD you've been prescribed but I'd suggest that you try taking them. If they work they work and if they don't you can always stop taking them. It is important that you push for counselling at the same time as taking them, though, as IMHO they don't fix you by themselves.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    You may find that you don't get these side effects.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Melian wrote: »
    You may find that you don't get these side effects.
    :yes:

    The only ADs that I've had side-effects with are the ones I'm on right now and even then it was only mild.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Thank you for your advice.
    It's great to hear from people who have experience with AD's and have usefull advice, thank you very much!
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    You shouldn't be worried to taking AD's. i understand your worries but unless you give it a good 4-6 weeks you won't realise the benefits it may have for you.

    keep posting, would like to see how you are getting on :)

    BB x
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    did something happen in december january that triggered it off?

    I think a lot of anti-ds have the potential to lower your libido.
    You might find a supplement like 5htp just as effective, without the side effects?
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    you might find that the antidepressants give you a bit of stability that will make you more able to cope with counselling.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Mirtazapine is the one with the best outcome for sexual side effects - I was given this last year but I also had sex therapy. I found the sex therapy quite helpful although rather embarassing. Maybe this is an option for you?
  • Options
    plugitinplugitin Posts: 2,197 Boards Champion
    As I think has already been said, every medication has a different effect on everyone, so what happened to your friend may not happen to you. Also, it may take more than one medication - so you have to keep your mind open if the first one doesn't work.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Yeah I broke up with my girlfriend at the time and also had to leave uni because of family problems.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I went to a sex therapy session once, they cost a lot privately and the waiting list is 9 months in the NHS.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Hi Owen.

    It sounds like you've got quite a lot going on in your personal life. You should take some comfort in the fact that you are aware of the issues you are facing and are dealing with them pro-actively.

    Taking anti-depressants can be a big step, and as 'Arctic Role' said the decision to take them should ultimately lie with you. Alternatively a lot of people find things like exercise or a long walk helpful in clearing your head and de-stressing.

    Have you gone back and expressed your concerns to the doctor that originally advised you to take them? They would be able to offer you more concrete advice on the side effects.

    Coming to terms with issues around your mental health can be challenging for people at any age and sometimes just talking things through (with your counsellor, or here on The Site) can be a great help. It's always important to be able to offload the stress of life to someone willing to listen.

    With regards to the suicidal thoughts you've been having more recently, if your wanting some instant advice or guidance, it may be worthwhile noting down the number of the Samaritans, 24 hour confidential service. More details of that can be found on their website.

    http://www.samaritans.org/

    Let us know how your getting on and keep posting. There's always someone here when you need to offload.

    :thumb:
Sign In or Register to comment.